In the last 6 months, several states in the United States have seen a dramatic increase in opiate overdoses. Ohio, Florida and Kentucky have been the first areas to report these incidences, and authorities have confirmed they are not a result of heroin, or fentanyl as in the string of overdoses in the previous year. Rather, these people OD’d from a synthetic opioid called carfentanil.
Carfentanil, also known as carfentanyl, is marketed under the brand name Wildnil. It is an analog of the synthetic opioid known as fentanyl. Carfentanil is one of the strongest opioids available on the commercial market, but it is not used for humans. Rather, this powerful medication is used by veterinarians to sedate large animals such as African elephants and rhinos.
Carfentanil is so strong that even the smallest amount of the drug, with some experts saying as little as a drop, can be lethal. The synthetic opioid is approximately 10,000 times stronger than morphine and 100 times stronger than fentanyl. One single microgram of the drug is enough for humans to feel its effects. To better understand the drugs’ strength, African elephants are given 0.0021 mg/kg for sedation; an 5000 kg Asian elephant was given 10 mg of the drug to undergo surgery. Naltrexone or nalmefene must be used to reverse the effects otherwise, the animal can die. When put into perspective, it’s very easy to understand the sheer strength of carfentanil. Animal workers and zoo keepers often wear gloves, masks and protective clothing to administer it, and they are also required to have a reversing agent immediately available in the case of an accidental injection or exposure through broken skin membranes.
Akron, Ohio is currently the center focus of overdoses and deaths attributed to carfentanil. Paramedics in Akron say from January to June there was 320 drug related overdose calls. Between July 5 and July 26 of 2016, there have been 236 overdoses. This is around 11 overdoses per day and these have been linked to the introduction of carfentanil in the Akron vicinity. Officials have been able to link 20 of these deaths to this opioid drug. One person has been arrested in Akron. He is said to have purchased the drug, knowingly, from Chinese manufacturers and was selling it as heroin.
Up until recently, very little information was made available about the effects of carfentanil on human beings. Medical experts suggest the overdose symptoms would be similar to that of fentanyl. For the sake of our readers, we will include the signs of use as well as the symptoms of a fentanyl overdose; however, it is important to keep in mind, that with carfentanil, they could be stronger.
In the case of a carfentanil overdose, or use, it is absolutely vital to seek emergency services as soon as possible. Naltroxone can be given, but medical experts have suggested this reversal medication may not always be effective.
Carfentanil abuse has been seen across three U.S. states thus far. At this time, it is not known if the abuse (more than likely accidental) will continue to grow or cease. It is likely that the drug may be mixed with other opiates like fentanyl or heroin. This already potentially lethal combination could become more risky if mixed with cocaine or alcohol – a popular mixture amongst users to increase the effects.
It is with hope that this powerful opiate drug will vanish from the blackmarket and drug market all together; however, if it does not, the U.S. and world may have some very serious challenges in the coming future. While it is improbable for a person to develop a carfentanil addiction, it is probable to become addicted to fentanyl. This is the same drug which is responsible for the notable deaths of Prince, Paul Gray and Domino Harvey. Although it is administered to humans, the abuse of fentanyl can quickly lead to bigger problems